Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes breathing difficulty and peripheral edema while having an indwelling PleurX catheter?

Answered by
Dr.
Dr. Ivan R. Rommstein

General Surgeon

Practicing since :2008

Answered : 7454 Questions

default
Posted on Tue, 4 Apr 2017 in Cancer
Question: Hi, my husband has stage four colorectal cancer, has been through many rounds of chemo and is now in hospice care at home. He has a pleurex catheter and usually we get around 3 ltrs of fluid twice a week. Lately, however that has been decreasing, last Friday, we only got .75 ltr. His stomach is still extended, though. He hasn't had any increased breathing problems, the edema in his legs is still the same (it was very bad before but had recently come down to almost normal), he is very skinny, but has an appetite and can eat most things. He hasn't had chemo since mid December. My questions is why has the fluid stopped? The nurse thinks it might be that his liver is starting to not work at all. I can't find any info on the internet.
doctor
Answered by Dr. Ivan R. Rommstein 1 hour later
Brief Answer:
Few possible causes

Detailed Answer:
Hi and welcome.
This is not sign of liver failure and even contrary, increased fluids production would indicate worsening of liver function.This may be caused by occlusion of the catheter, intrabdominal adhesions,or progression of colon tumor,but this should not be related to liver function worsening. It would be good to do an ultrasound to see the presence of fluid and position of catheter...wish you good health. Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics

Recent questions on  Colorectal cancer

doctor1 MD

I m passing fuzzy stools . It s like diarrhea but it sinks and is fuzzy instead of solid stool. Do keep in mind that there is both stool and this fuzz. I just had a colonoscopy on Monday, so I m assuming my colon is just passing extra mucous or moisture. Also I ve been eating a lot more fiber . What could this fuzzy stuff be?

doctor1 MD

my daughter is currently 9 mnths running.she has been having mucus in her stools since she was 6 mnths old.d quantity of d mucus steadily kept on increasing.she passed her stools wit a black jelly like blob along with d normal brown colour.this happened twice.wen shown 2 d doc her stools examination showed she has 25-30 pus cells n occult blood presence was +ve.she was admitted n kept on d following medications for 6 days: neopeptine 8 drops (twice) cyclopam 6 drops (twice) bifilac sachet 2 daily IV :- oflox 20 ml twice daily rantae one third cc isolyte p 500 - 6hrs injection ctri 125 mg once daily after 6 days d stool test showed 4-6 pus cells hence she was discharged. but nonetheless again d mucous steadily increased.this time the stool test was done for ph n sugar n micro. the results are: ph : 7 ; sugar:0.5% ; micro: fat globules ++. no medication was given n d doc asked me to wait it out.she was weighing 7.5 kgs @ 7 mnths n reduced to 6.5 kgs.the frequency of her motions reduced to only one time from 4 times a day.she has started 2 grow her first teeth too. after about 10-12 days after d discharge from d hospital she vomitted twice .she was prescribed vomikind n favlife sachets.now her motions is full of thick mucus n her present prescription is : vitazyme 10 drops twice daily gramogyl suspension 1 tsp twice daily during this course her motions became green in colour and is very runny.the frequency of motions has gone up to 5 times a day. 3 times it is green n 2 times it is normal brown colour. after 4 days of this course she started having blood in her stools.so along with the above 2 medicines oflomac (suspension) was prescribed. now there is no blood but mucous is present n of course the motions r runny. I fear after this course is over my baby will b again back to square one. Pl help. age of d baby as of now: 9 mnths running wgth : 6.5 kg

doctor1 MD

had diahrreah since late September (2 months now) mucousy, watery and painful cramps . Noticed black bean looking things in the stool , almost every time. They appear just like a black bean, not broken in most cases. I have not eaten any beans at all and wonder what this could indicate for my problem ... if anything. I am scheduled for a colonoscopy this week. Email address is YYYY@YYYY . Thanks.

doctor1 MD

hii....I have severe gas problems.....I dnt have any control over the gases coming out throuh rectum ....i tried many things gasex, unienzume etc...but nothing helped...I even had some itching in my rectum, I consulted a gastroenterologist n he suggested me to undergo sigmoidoscopy . I went through sigmoidoscopy but everything came out to be normal. Whenever I take Bacelac PB tablets & some fibers in my diet I feel a little better. Does these tablets (Bacelac PB) have any side effects???? if not can i continue these tablets for longer time??? please give me suggestion as to wat shud i do now???? I have got fed up of this problem n cant socialize with my friends n family. Its being almost 6 montsh now & this problem is just not getting resolved. please help me.

doctor1 MD

Hi Doctor Rommstein, I am at a turning point in my treatment and time is not my friend.Chemotherapy for now unfortunately is my only option..So my choices are Folfox or Folfiri both with Avastin.I had 18 treatments of these drugs prior to my...

doctor1 MD

Hi Doctor Rommstein, I think my options now are quite limited.Because chemotheraphy was not administered post operative I have seven small tumors that showed up on a cat scan after three months. I have an appointment next week with a very well...

doctor1 MD

my mum has rectal cancer . she has had 25 sessions of chemoradiotherapy . I have creamed my mum's bottom and today there is like a visible lump at the top end of crack coming out of bottom. I am scared the tumour is spread and I can see it. do you...